Although the number of toxic shock syndrome cases reported to the Center for Disease Control has dropped off, some specialists believe the problem is as ubiquitous and vexatious as ever.
TSS is the mysterious and sometimes fatal illness (about 8 percent) that seems to strike mostly young women during or just after their menstrual periods.
Dr. Michael Osterholm, the Minnesota state epidemiologist who first noted the increased risk of the disease among women who regularly used the most absorbent tampons, has suggested that the apparent drop may simply reflect a lowered awareness.
Osterholm has found no such drop-off in Minnesota, where the health department does not simply wait for the disease to be reported, but instead, maintains a constant check on local health departments and hospitals.
Osterholm says there have been findings similar to his in other states. Moreover, some epidemiologists have found a direct correlation between reports of TSS cases and news media reports about TSS -- with spurts of reported cases directly dependent on publicity.
Dr. Walter Schlech of the CDC's special pathogens section says that scientists at the government facility in Atlanta tend to link a lower incidence of TSS with withdrawal from the market of the superabsorbent tampon Rely, possibly accompanied by better public knowledge about the risks. He concedes that it's possible that at least part of the apparent waning of TSS is due to what he calls a "reporting artifact."
Rely was withdrawn voluntarily from the market a year ago by its manufacturer, Procter and Gamble, shortly after it was linked to a statistically significant number of the cases.
However, in a retrospective study of cases for the nine months preceding and the nine months subsequent to the withdrawal of Rely, Osterholm and his associates actually found a slight increase in the incidence of the illness in Minnesota.
There were 54 tampon-related cases of a total of 66 cases from January to September, 1980. Of these 46 percent were Rely users. From September, 1980, to June, 1981, the Minnesota researchers found 68 cases of which 58 were tampon-related. In the second group, the largest percentage--25 percent -- used the more absorbent Tampax.
"We are still seeing the association with high absorbency," says Osterholm. In other words, women who had chosen Rely because of its high absorbency simply switched to the most absorbent product available when Rely was withdrawn.
In Utah, state health officials believed there had been a dramatic drop-off from some of the highest rates in the country. But after adopting Minnesota-like surveillance, they are finding that "we definitely still have toxic shock syndrome." It is, however, at a somewhat lower rate and perhaps in a less serious form, says Craig Nichols, director of the communicative disease control unit of Utah's health department. He speculates that "now we are down to what other states experienced at their highest points."
Nichols says he feels that better public awareness and earlier intervention may account for the milder cases.
Scientists have now determined that the clinical manifestations of TSS are caused by toxins from a staphylococcus bacterium.
After Osterholm published his findings on the absorbency connection, reseachers speculated that the new synthetic superabsorbent materials worked so well they dried out the vaginal wall, stripping it of protective mucous and moisture. This permitted tiny abrasions and minor ulcerations to occur which, in turn, permitted the toxins to enter the bloodstream. There continue to be mysterious aspects to the illness. For example, scientists do not know why it tends to recur in its victims, even though antibodies have been found in recovered patients.
Now a Canadian research group has reported its discovery that the bacterium responsible for toxic shock is "physiologically unique." This could lead to a simple lab test to identify those who are susceptible.
Dr. Schlech reiterates that women who use tampons should follow these guidelines:
* Use less absorbent brands.
*Do not leave tampons in for long periods, and use alternative methods overnight (or whenever convenient) to give sensitive vaginal tissues time to recover their natural protective properties.
* Seek immediate medical assistance if high fever, vomiting, diarrhea, rash or dizziness occur during or just after a menstrual period. Chances of getting the syndrome are relatively slight, but it can be fatal.
* Stop using tampons immediately if any symptoms occur and do not use them again, even part of the time, for several months after a bout with TSS.
Most tampon manufacturers are including warnings of various sorts in their products. Meanwhile, the Food and Drug Administration has received about 300 comments on a proposed regulation to require warnings. A regulation is expected by the end of the year.